Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

August 11, 2021Collier County, Florida

NWS Miami, FL issued this special weather statement at Aug 11, 2021, 1:49 PM EDT for Collier County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 1:49 PM EDT (17:49 UTC)
Expired
Aug 11, 2021, 2:30 PM EDT
In force
41 min
Issued by
NWS Miami, FL
Hail
0.25 in
Wind
40

County Collier County, FL

The radar

The Miami radar (KAMX), 106 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2799 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2799 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS82 KMFL 111749
SPSMFL

Special Weather Statement
National Weather Service Miami FL
149 PM EDT Wed Aug 11 2021
 
FLZ069-070-075-111830-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
149 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of south central
Collier County through 230 PM EDT...

At 148 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Copeland, or 10 miles northeast of Everglades City, moving west at 5
mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size 
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes 
         or waterspouts. Gusty winds could knock down tree limbs and 
         blow around unsecured objects.

Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Carnestown,
Copeland, Big Cypress National Preserve, South Blocks Golde,
Fakahatchee Strand State Preserve, Picayune Strand State Forest, Port
Of The Island, Cape Romano Aquatic Preserve, Jerome and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2600 8122 2575 8127 2584 8159 2598 8159
      2608 8153 2609 8139
TIME...MOT...LOC 1748Z 072DEG 6KT 2599 8130 

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Hadi/Weinman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:41 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 11, 1:41 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Miami FL
141 PM EDT Wed Aug 11 2021

.AVIATION(18Z TAFS)...

APF will be the terminal to watch this afternoon as convection has
the best potential to develop around this site through around
sunset. Elsewhere, VFR conditions expected with light to moderate
easterly flow. Although the rain chances are MUCH lower along the
Atlantic, still can't rule out a rogue shower or two but coverage is
too sporadic to highlight in the forecast at the moment.

&&

.PREV DISCUSSION... (Issued 828 AM EDT Wed Aug 11 2021)

..Morning Update...

UPDATE...

Overall drier this morning compared to yesterday with just a few
isolated showers (and a rumble of thunder or two) across the
Atlantic waters and mainland So FL this morning. The 12z RAOB hot
off the presses tells the story. Although the lower and mid levels
are plenty moist, drier air is being advected from the northwest
generally at or above 400mb this morning. This will initially
limit convection, however, with the cooler/drier air advecting
aloft, instability is rather moderate this morning with CAPE
values just shy of 3500 J/KG.

All that in mind, the thinking is we will have convective
development along the Atlantic sea breeze this afternoon across
the interior/Lake Okeechobee region. With the instability in
place a couple of updrafts could become strong, however, the drier
air aloft may limit vertical extent for hail. At this juncture,
gusty winds and brief heavy rainfall look to be the biggest
concern interior and SW Coast later this afternoon. But again this
looks to be the exception rather than the rule and widespread
strong thunderstorms aren't currently anticipated.

PREV DISCUSSION... (Issued 752 AM EDT Wed Aug 11 2021)

Wind and Rain Impacts from Fred Possible Friday into This
Weekend...

SHORT TERM (Today and Thursday)...

High pressure continues to dominate across the region with an upper
level Low to the east over the Bahamas. Ridging across the area will
keep light to moderate easterly flow across the area with a similar
pattern across South Florida. Showers and thunderstorms will be
possible over the Atlantic waters and the east coast during the
morning hours, then the easterly flow and sea breeze will allow for
convection to shift towards the interior and Gulf coast in the
afternoon. Diurnal heating combined with cool 500mb temps of -7.5 to
8C and modest lapse rates will allow for the potential of an
isolated strong thunderstorm over the interior and Gulf coast in the
afternoon. An isolated strong wind gusts, heavy rainfall, and
localized flooding are once again with strongest thunderstorm
activity.

A similar pattern is in store for Thursday with a typical summertime
pattern with easterly flow across the area. Showers and storms over
the Atlantic waters and east coast in the morning before shifting
towards the interior and Gulf coast in the afternoon and evening.

High temperatures in the 90s with heat index values in the upper
90s and low 100s each afternoon.

LONG TERM...

Thursday night and Friday:

A zonally elongated mid-level ridge will prevail across the central
and western Atlantic ocean to our north. This will support surface
high pressure across South Florida. A modest east to southeast
wind regime will evolve through the lower and mid troposphere as a
result. Aloft, an upper trough should meander about the eastern
Gulf of Mexico bringing southwesterly winds aloft but causing no
impacts to sensible weather. The newly formed Tropical Storm Fred
is forecast to progress along the northern side of Cuba before
approaching the Florida Straits late in the period. Given the
robust pressure gradient between the ridge to our north and Fred
to our south look for somewhat breezy conditions to evolve on
Friday. This is especially true across the southern Atlantic
waters and adjacent coastal interface where sustained speeds
exceeding 20 knots are possible. Otherwise given the easterly flow
regime and increasing moisture envelope ahead of Fred may see
some fast moving showers from time to time. Temperatures look to
remain seasonal.

Friday night through Saturday night:

Our focus turns to Tropical Storm Fred as it approaches the Florida
Straits on Friday evening. The ensemble guidance is in decent
agreement in bringing Fred near our area on Saturday as the system
moves along the southwest periphery of the previously mentioned
subtropical ridge. This track suggests the potential for wind and
rain impacts for at least parts of the area on Friday evening into
Saturday. There is less confidence in the intensity forecast however
owing to 1) uncertainty in Fred's structure after interaction with
Hispaniola and Cuba; and 2) the extent to which southwesterly shear
from the upper trough may impinge on the system as it gains
latitude. So what this means is that it's really too early to get
specific regarding the exact timing, location, and magnitude of
any potential impacts across South Florida. This is a reminder
that folks should continue with their typical level of vigilance
and preparedness, and keep up with the latest forecast information
from the National Hurricane Center and NWS Miami.

Sunday through Tuesday:

Fred is forecast to move north of the area bringing an end to any
potential wind impacts early in the period. However a fetch of
southerly moisture may remain suggesting some potential for better
than climatological rain chances persisting for at least some of
this time. However didn't stray from the blended and statistically
weighted guidance owing to low confidence in the forecast evolution
during this time. Temperatures should remain seasonal.

AVIATION(06Z TAFS)...
Mainly VFR conditions will prevail throughout the period. Easterly
breeze with showers over the Atlantic waters moving towards the
east coast terminals throughout the morning. Brief periods of low
cigs or reduced vis in any shower that moves directly over a
terminal with showers this morning. This afternoon, seabreeze
pushes convection towards the interior and Gulf coast with VCTS
for Naples this afternoon.

MARINE...
High pressure continues with light to moderate easterly winds.
Scattered showers and thunderstorms are possible each day with
locally higher winds and seas possible near and in any showers and
storms.

Tropical Storm Fred is forecast to move generally west-northwest
through the western Atlantic and towards the Florida peninsula late
this week and into the upcoming weekend. However, uncertainty
remains on the timing, location and magnitude of impacts. Continue
to monitor the latest forecast as hazardous marine conditions may be
possible late this week and weekend.

BEACHES...
The rip current risk will gradually increase across the east coast
beaches this week as easterly winds strengthen. By this weekend, the
beach conditions could become increasingly hazardous due to
Tropical Storm Fred.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  91  79  89 /  20  50  50  90
West Kendall     78  92  78  90 /  20  50  50  90
Opa-Locka        79  92  78  90 /  20  50  50  90
Homestead        79  89  78  88 /  20  50  60  90
Fort Lauderdale  80  89  80  88 /  20  50  50  90
N Ft Lauderdale  80  90  79  89 /  20  50  50  90
Pembroke Pines   79  90  78  88 /  20  50  50  90
West Palm Beach  78  91  78  90 /  20  40  50  90
Boca Raton       79  91  78  90 /  20  50  50  90
Naples           76  92  76  92 /  20  50  30  90

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation...RDF

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Aug 11, 9:35 AM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
935 AM EDT Wed Aug 11 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
120145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
935 AM EDT Wed Aug 11 2021

...Scattered Thunderstorms Possible Today...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered showers and thunderstorms will be possible
today with the greatest coverage anticipated over the interior and
Gulf coast region. The primary threats will be locally strong wind
gusts, frequent lightning, and localized flooding.

Flooding: Localized flooding from heavy rainfall will be possible
today, mainly across metro portions of Southwest Florida.

Wind: A few storms could become strong and may be capable of
producing wind gusts in excess of 45mph.

Waterspouts: Waterspouts will be possible with showers and
thunderstorms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered showers and thunderstorms will be possible through this
week, primarily over the interior and western portions of South
Florida. Locally gusty winds, waterspouts, localized flooding, and
frequent lightning strikes may accompany this activity.

The rip current risk may increase along the Atlantic beaches of
South Florida this week as easterly winds strengthen across the
region.

Tropical Storm Fred is forecast to move west-northwestward across
the western Atlantic waters and approach South Florida late this week
into the weekend. It is really too early to get specific regarding
the exact timing, location, and magnitude of any potential impacts
across South Florida. This is a reminder that folks should continue
with their typical level of vigilance and preparedness, and keep up
with the latest forecast information from the National Hurricane
Center and NWS Miami.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 11, 1:32 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Miami FL
132 PM EDT Wed Aug 11 2021

FLZ063-066-067-070-111815-
Hendry FL-Inland Collier County FL-Inland Palm Beach County FL-
Glades FL-
132 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of north central
Collier, Hendry and west central Palm Beach Counties through 215 PM
EDT...

At 132 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from 7 miles southwest of Lake Harbor to near Hendry
Correctional. Movement was west at 5 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Clewiston, Ave Maria, Montura, Immokalee, Lake Harbor, Hendry
Correctional, Devils Garden, Harlem, Sunniland and Bunker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2679 8100 2671 8127 2645 8143 2618 8152
      2618 8123 2640 8101 2664 8074
TIME...MOT...LOC 1732Z 087DEG 5KT 2660 8089 2634 8120

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi/Weinman
Special weather statement, Aug 11, 1:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
149 PM EDT Wed Aug 11 2021

FLZ069-070-075-111830-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
149 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of south central
Collier County through 230 PM EDT...

At 148 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Copeland, or 10 miles northeast of Everglades City, moving west at 5
mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Carnestown,
Copeland, Big Cypress National Preserve, South Blocks Golde,
Fakahatchee Strand State Preserve, Picayune Strand State Forest, Port
Of The Island, Cape Romano Aquatic Preserve, Jerome and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2600 8122 2575 8127 2584 8159 2598 8159
      2608 8153 2609 8139
TIME...MOT...LOC 1748Z 072DEG 6KT 2599 8130

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi/Weinman

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:32 PM EDTSpecial Weather StatementMFLHendry43 min
Aug 11, 1:55 PM EDTSpecial Marine WarningMFL35 min
Aug 11, 2:09 PM EDTSpecial Weather StatementMFLHendry36 min
Aug 11, 2:15 PM EDTSpecial Weather StatementMFLCollier45 min
Aug 11, 2:26 PM EDTSpecial Marine WarningMFL34 min
Aug 11, 3:06 PM EDTSpecial Marine WarningMFL39 min
Aug 11, 3:40 PM EDTSpecial Weather StatementMFLGlades50 min
Aug 11, 4:17 PM EDTSpecial Weather StatementMFLMonroe43 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.